Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 90, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 8, 2009, 7:33 AM CDT for Stevens County, Swift County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2009, 7:33 AM CDT (12:33 UTC)
- Expired
- Sep 8, 2009, 8:15 AM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Stevens County, MN, Swift County, MN
The radar
The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 081233 SVRMPX MNC149-151-081315- /O.NEW.KMPX.SV.W.0090.090908T1233Z-090908T1315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 733 AM CDT TUE SEP 8 2009 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL STEVENS COUNTY IN WEST CENTRAL MINNESOTA... NORTHWESTERN SWIFT COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 815 AM CDT * AT 732 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN SWIFT COUNTY...OR ABOUT 18 MILES SOUTHWEST OF MORRIS...AND MOVING NORTHEAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE... MAINLY RURAL AREAS OF NORTHWESTERN SWIFT AND SOUTHERN STEVENS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER LINES. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4555 9612 4555 9585 4533 9597 4532 9613 TIME...MOT...LOC 1233Z 206DEG 11KT 4536 9607 $$
1 follow-up statement
000 WWUS53 KMPX 081258 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 758 AM CDT TUE SEP 8 2009 MNC149-151-081315- /O.CON.KMPX.SV.W.0090.000000T0000Z-090908T1315Z/ STEVENS MN-SWIFT MN- 758 AM CDT TUE SEP 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR EXTREME NORTHWESTERN SWIFT AND SOUTH CENTRAL STEVENS COUNTIES... AT 758 AM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE SEVERE STORM WAS LOCATED OVER EXTREME SOUTH CENTRAL STEVENS COUNTY...OR ABOUT 7 MILES EAST OF ARTICHOKE...AND MOVING NORTHEAST AT 15 MPH. LOCATIONS IN THE WARNING INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHWESTERN SWIFT AND SOUTHERN STEVENS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS ARE ALSO EXPECTED...WHICH CAN UPROOT TREES AND DOWN POWER LINES. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. && LAT...LON 4541 9607 4555 9604 4555 9585 4541 9593 TIME...MOT...LOC 1258Z 206DEG 11KT 4543 9602 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 5:53 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Sep 8, 5:53 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 553 AM CDT TUE SEP 8 2009 .DISCUSSION... CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS IN E SODAK HAS BEEN HOLDING TOGETHER WELL AS IT LIFTS NE ABOUT 20 TO 25 MPH TOWARD WC MN. 00Z RAOB AT ABR HAS SHOWED A MARKED INCREASE IN PWAT FROM 12Z UP TO 1.25 INCHES ALONG WITH NICE INCREASE IN ELEVATED INSTABILITY. THE GFS SEEM TO BE PICKING UP ON THIS DEVELOPMENT BEST BRINGING SOME QPF INTO WC MN DURING THE MORNING. SEE THAT 00Z ECMWF NOW ALSO PICKING UP THIS DEVELOPMENT. WENT ALONG WITH THIS IN GRIDS BRING IN SLIGHT CHANCE POPS ABOUT AS FAR EAST AS AXN AND ILL. WAS TEMPTED TO RAISE MAX TEMPS A BIT FOR TODAY WITH WEDGE OF WARM AIR AHEAD OF APRCHG CDFNT...BUT CONCERN THAT MORE MID/HIGHS CLOUDS TODAY WILL PUT A DAMPER ON TEMPS. MODELS CONTINUE PRETTY MUCH OF TRACK OF TIMING OF MAIN BAND OF PRECIPITATION TONIGHT AND WEDNESDAY ACROSS AREA. CANT ARGUE WITH MODEL TRENDS OF DECREASING QPF FROM W-E ACROSS AREA AS TROF RUNS INTO STABLE HIGH PRESSURE WHICH HAS BEEN PARKED ACROSS AREA FOR NEARLY A WEEK. SURFACE FRONT PRETTY MUCH LOSES ITS IDENTITY AS IT MOVES INTO EASTERN CWA LATER WEDNESDAY WITH LITTLE CHANGE IN WIND DIRECTION AND LITTLE IF ANY 850 MB COOLING. MODELS ARE CONTINUING WITH TREND OF PULLING CLOSED UPPER LOW FORECAST TO BEGIN IMPACTING AREA OF FRIDAY...FURTHER AND FURTHER SW WITH LESS COOLING INTO AREA. INTRODUCED SOME THUNDER ON FRIDAY MAINLY WESTERN CWA AS SURFACE TROF MOVES INTO W MN AND CLOSED UPPER LOW DROPS S ACROSS DKTS BRINGS SOME FORCING. DIFFICULT TO PUT MUCH RESOLUTION INTO POPS FOR THE WEEKEND WITH PERSISTENT INVERTED TROF ACROSS AREA...SO USED A BROAD BRUSH WITH CHANCE POPS. .AVIATION.../12Z TAF ISSUANCE/ MAIN AVIATION CONCERNS WILL BE EARLY MORNING FG/BR FOR KEAU/KSTC/KMSP...BUT THIS SHOULD QUICKLY DISSIPATE AS PREVIOUS DAYS AS DAYTIME MIXING DEVELOPS ALONG WITH STRONGER BOUNDARY LAYER WINDS. SHRA/TSRA ACROSS FAR WESTERN MN WILL AFFECT KRWF/KAXN THIS MORNING...BUT WILL CONTINUE VCSH WITH CBS FOR THE NEXT 6 HRS. DO NOT EXPECT ANYTHING WIDESPREAD AS DEEP LAYER MOISTURE WILL RESIDE IN THE DAKOTAS. LATER THIS EVENING/OVERNIGHT WILL BE THE MAIN SHOW FOR THE NEXT 24/30 HR TAF PERIOD AS LOWER CEILINGS AND A BETTER CHANCE OF SHRA/TSRA DEVELOP. LATER SHIFTS WILL HIGHLIGHT AREAS OF LOWER CEILINGS/VSBY AS CONVECTION BECOMES APPARENT. ..JLT.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BAP/JLT
Hazardous weather outlook, Sep 8, 3:52 AM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 352 AM CDT TUE SEP 8 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 090900- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 352 AM CDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL APPROACH WESTERN MINNESOTA THIS EVENING AND THEN PUSH INTO MINNESOTA OVERNIGHT. A FEW THUNDERSTORMS AHEAD OF THE FRONT COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING IN WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA ON WEDNESDAY AS A WEAKENING COLD FRONT MOVES THROUGH. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY...MAINLY IN WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN WEST CENTRAL MINNESOTA.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:48 AM CDT | Special Weather Statement | MPX | Pope | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.